Home

Tvp19 10 omslag kijk verder

Tijdschrift voor Psychiatrie 47 (2005) 1, 39 - 44

Short report

Clozapine-induced hypersalivation: causes and suggestions for treatment

V. Christiaens, G. Pieters

background   Hypersalivation is an unpleasant side-effect of treatment with clozapine which can lead to the termination of antipsychotic treatment.

aim   To find pharmacological and non-pharmacological ways of treating hypersalivation.

method   Review of the literature that focused on the causes and treatment of hypersalivation. results In two controlled studies there was no increase in the volume of saliva in patients on clozapine compared to a control group. Another controlled study examined the effect of pirenzepine clozapine-induced hypersalivation; no significant difference was found between the results patients who had taken pirenzepine and the results for patients who had taken only placebos. Several case studies, however, do report favourable results from different treatments.

conclusion   Initially, if possible the clozapine dosage should be reduced and nonpharmacological therapy can be tried. Pharmacological treatment can be introcuced at a later stage.

 

 

keywords clozapine, sialorrhea